Tuesday, September 02, 2014

Friday, December 12, 2008 Arlene, Community Member, asks

Q: why am I itching after taking pain killers, oxycodone, hydrocodoneand mepiridine/What is safe for me

Answer This
Answers (4)
Karen Lee Richards, Health Guide
12/13/08 2:09am

I hope you'e not saying that you're taking all three medications at the same time since all are opioids and taking that many at once could result in an overdose. 

 

As for the itching, there are two types of itching that sometimes occur when taking opioids.  One is an allergic-type reaction caused by a histamine release and can be relieved by taking an antihistamine like Benadryl.  The other is caused when the "itch gene" (called the gastrin-releasing peptide receptor or GRPR) is stiumlated.  This type of itch does not respond to antihistamines. 

 

If your itching continues and does not get better by taking Benadryl, call your doctor.  You may need to try another type of pain reliever.

 

Reply
tystick, Community Member
12/13/08 2:17pm

Because your not used to them.I used to itch too. also when my daughter got her wisdom theeth out they gave her oxycodone. her first question is why am I itching.?I liked the other ladies comment.Maybe it is a itch geene and they just trigger it. But you hear that alot ,about people starting to take these kind of meds

Reply
Helen39, Community Member
4/20/09 4:34am

I have asked the same question Arlene and will give Benadryl a try. Unlike the 2nd answer I do not get used to these drugs but after taking them for a few months I start to react like you have. Apparently it is a common side effect to these opiates.

Reply
Helen39, Community Member
4/20/09 8:51pm

Oops! Please be aware everyone that Benadyl will make you even more sleepy than you are on the other drugs. Claradyne and Telfast non drowsy didn't work. Helen39

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Arlene, Community Member— Last Modified: 04/04/14, First Published: 12/12/08